Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 27, 2019, 1:06 PM MDT for Granite County, Powell County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2019, 1:06 PM MDT (19:06 UTC)
- Expired
- Jun 27, 2019, 1:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 103 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158
WUUS55 KMSO 271906
SVRMSO
MTC039-077-271930-
/O.NEW.KMSO.SV.W.0006.190627T1906Z-190627T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
106 PM MDT Thu Jun 27 2019
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
East central Granite County in west central Montana...
South central Powell County in west central Montana...
* Until 130 PM MDT.
* At 106 PM MDT, a severe thunderstorm was located 11 miles southwest
of Garrison, or 12 miles west of Deer Lodge, moving northeast at 45
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Garrison, Brock Creek and Goldcreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4630 11303 4645 11314 4670 11287 4655 11262
TIME...MOT...LOC 1906Z 212DEG 38KT 4642 11299
HAIL...1.50IN
WIND...60MPH
$$3 follow-up statements
663
WWUS55 KMSO 271911
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
111 PM MDT Thu Jun 27 2019
MTC039-077-271930-
/O.CON.KMSO.SV.W.0006.000000T0000Z-190627T1930Z/
Granite MT-Powell MT-
111 PM MDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR NORTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES...
At 111 PM MDT, a severe thunderstorm was located 7 miles southwest of
Garrison, or 11 miles northwest of Deer Lodge, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Garrison, Brock Creek and Goldcreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 11291 4648 11310 4670 11287 4655 11262
TIME...MOT...LOC 1911Z 212DEG 38KT 4647 11294
HAIL...1.00IN
WIND...60MPH
$$500
WWUS55 KMSO 271917
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
117 PM MDT Thu Jun 27 2019
MTC039-271927-
/O.CAN.KMSO.SV.W.0006.000000T0000Z-190627T1930Z/
Granite MT-
117 PM MDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area and therefore, the warning has been
cancelled.
LAT...LON 4641 11292 4649 11302 4664 11288 4654 11270
TIME...MOT...LOC 1917Z 212DEG 38KT 4652 11290
$$
MTC077-271930-
/O.CON.KMSO.SV.W.0006.000000T0000Z-190627T1930Z/
Powell MT-
117 PM MDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR SOUTH CENTRAL POWELL COUNTY...
At 117 PM MDT, a severe thunderstorm was located near Garrison, or 11
miles northwest of Deer Lodge, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Garrison, Brock Creek and Goldcreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4641 11292 4649 11302 4664 11288 4654 11270
TIME...MOT...LOC 1917Z 212DEG 38KT 4652 11290
HAIL...<.75IN
WIND...60MPH
$$839
WWUS55 KMSO 271920
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
120 PM MDT Thu Jun 27 2019
MTC077-271930-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-190627T1930Z/
Powell MT-
120 PM MDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POWELL COUNTY
WILL EXPIRE AT 130 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4641 11292 4649 11302 4664 11288 4654 11270
TIME...MOT...LOC 1920Z 212DEG 38KT 4653 11289
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:18 AM MDT, 9 hours 48 minutes earlier.
Area forecast discussion, Jun 27, 3:18 AM MDT, 9 hours 48 minutes before
Area Forecast Discussion National Weather Service Missoula MT 318 AM MDT Thu Jun 27 2019 ...STRONG THUNDERSTORMS AGAIN EXPECTED IN THE NORTHERN ROCKIES THIS AFTERNOON... .DISCUSSION...Low pressure positioned to the west leaves north- central Idaho and western Montana with southwesterly flow and persistent disturbance passages. One of these disturbances is producing a round of showers this morning, but the main story is for another day with thunderstorms. Little has changed with the projections for thunderstorms today, which are still expected to develop in north- central Idaho and western Montana and strengthen as they approach and move east of the Divide. The forecast holds plenty of lift and shear for a few of the storms to be strong and possibly severe west of the Divide, but the likelihood of severe storms is much higher east of the Divide. Showers and thunderstorms will linger through the evening and other than a shower of two tonight will be mostly dry. Locations that have rain this evening, along with clearing skies, will have patchy fog Friday morning. Thunderstorm chances return for Friday, but it does not look to be as unstable so likely not as many storms as today. Moisture profiles show an area of much drier air to move into the region during Friday night, so there may only be a few showers Saturday, which is represented in the current forecast. The current weather pattern is a bit fickle so it’s not out of the question to have additional showers on Saturday. A very similar story seems plausible on Sunday as well. Next week models continue to show yet another upper level low taking up residence over NW Washington. This effectively reestablishes southwest flow over the Northern Rockies and brings about a return of widespread shower and thunderstorm chances on Monday. Lesser chances are presented in the latest guidance on Tuesday. But this seems to be primarily due to timing of the various atmospheric waves passing through the flow which is something that's very hard to predict this far into the future. So have maintained a forecast for similar chances as Monday for now. By mid week long range models suggest the coastal trough will slide inland across Idaho and Montana, lingering over the area through the end of next week. This type of pattern would support widespread showers and thunderstorms across the area which could affect Independence Day celebrations in some places. && .AVIATION...Surface observations are starting to show many spots with small dew point depressions, so patchy fog is possible for a few hours this morning. Cloud cover and showers are moving into north-central Idaho early this morning which will move into western Montana by sunrise. Isolated thunderstorms are also embedded so a few lightning strikes are possible during this morning. The unstable and active southwesterly flow over the region will again lead to thunderstorms this afternoon. Convective allowing models show thunderstorms developing in north-central Idaho and western Montana beginning around 27/1900z. These thunderstorms are expected to strengthen with a few strong and potentially severe thunderstorms possible west of the Divide, but conditions east of the Divide have been consistently forecast to be favorable to for severe storms. Most of the storm activity will decrease by 28/0300z and those with appreciable rain will likely have a few hours of fog during Friday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jun 27, 9:59 AM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
959 AM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 4 SW COMO 46.06N 114.23W
06/26/2019 M1.00 INCH RAVALLI MT NWS STORM SURVEY
MINOR TREE DAMAGE REPORTED.
&&
ALLocal storm report, Jun 27, 10:18 AM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1018 AM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 6 ESE GRANTSDALE 46.17N 114.03W
06/26/2019 M1.25 INCH RAVALLI MT NWS STORM SURVEY
&&
ALSpecial weather statement, Jun 27, 12:21 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Missoula MT 1221 PM MDT Thu Jun 27 2019 MTZ006-007-271845- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- 1221 PM MDT Thu Jun 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE AND SOUTHEASTERN GRANITE COUNTIES UNTIL 1245 PM MDT... At 1220 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles west of West Valley, or 20 miles west of Anaconda, moving northeast at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Philipsburg, Georgetown and Porters Corner. LAT...LON 4598 11331 4604 11349 4640 11328 4630 11304 TIME...MOT...LOC 1820Z 204DEG 37KT 4608 11336
Special weather statement, Jun 27, 12:48 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Missoula MT 1248 PM MDT Thu Jun 27 2019 MTZ007-271915- Butte/Blackfoot Region MT- 1248 PM MDT Thu Jun 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE...EAST CENTRAL GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 115 PM MDT... At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Philipsburg, or 15 miles northwest of Anaconda, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Garrison, Jens, Princeton and Goldcreek. LAT...LON 4614 11312 4629 11329 4663 11300 4651 11273 TIME...MOT...LOC 1847Z 211DEG 35KT 4628 11316
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:58 PM MDT | Special Weather Statement | MSO | Lincoln | 47 min |
| Jun 26, 7:29 PM MDT | Special Weather Statement | MSO | Missoula | 46 min |
| Jun 27, 5:44 AM MDT | Special Weather Statement | MSO | Flathead | 31 min |
| Jun 27, 6:08 AM MDT | Special Weather Statement | MSO | Flathead | 22 min |
| Jun 27, 6:23 AM MDT | Severe Thunderstorm Warning | MSO | Flathead | 37 min |
| Jun 27, 12:21 PM MDT | Special Weather Statement | MSO | Deer Lodge | 24 min |
| Jun 27, 12:48 PM MDT | Special Weather Statement | MSO | Granite | 27 min |
| Jun 27, 2:06 PM MDT | Special Weather Statement | MSO | Sanders | 24 min |
| Jun 27, 3:40 PM MDT | Special Weather Statement | MSO | Sanders | 35 min |
| Jun 27, 4:03 PM MDT | Special Weather Statement | MSO | Flathead | 27 min |
| Jun 27, 4:32 PM MDT | Special Weather Statement | MSO | Flathead | 43 min |
| Jun 27, 5:08 PM MDT | Special Weather Statement | MSO | Flathead | 37 min |
| Jun 27, 5:27 PM MDT | Special Weather Statement | MSO | Missoula | 33 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.